Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 108, NWS Duluth, MN

September 2, 2002Ashland County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Sep 2, 2002, 3:17 PM CDT for Ashland County, Wisconsin. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2002, 3:17 PM CDT (20:17 UTC)
Expired
Sep 2, 2002, 4:15 PM CDT
In force
58 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Ashland County, WI

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2159 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 1:30 AM CDT, 13 hours 47 minutes earlier.

Area forecast discussion, Sep 2, 1:30 AM CDT, 13 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
130 AM CDT MON SEP 2 2002

MAIN FOCUS WILL BE SVR TSTM THREAT THIS MRNG.

VIGOROUS CDFNT POWERED BY STG MID/UPR LVL DYNAMICS WL SWEEP RAPIDLY
THRU MN THIS MRNG AND THRU WI THIS AFTN. THE FNT IS SHOWING UP ON
REGIONAL MOSAIC RADAR AS A LINEAR FEATURE BTWN BIS AND JMS.
CONVECTION IS BREAKING OUT IN THE CONVERGENT AREA AND SGFNT
PRESSURE FALLS AHD OF THE FTN IN THAT AREA. STG SWLY FLOW AND
IMPRESSIVE SHEAR THRU THE MID LVLS SUPPORT THE MDT RISK AREA OF SPC.
ONCE THE FNT GOES THRU, ENERGY FM THE 100KT JET DRIVING THE S/WV
MIXES DOWN TO PRODUCE SOME GUSTY WINDS THAT RAPIDLY END THE SVR
THREAT IN THE NVA AREA.

WELL HIT THE FCST RATHER HARD EARLY ON WITH A MENTION OF PSBL SVR
IN MOST MN AREAS THIS MRNG AND IN WI FOR THE LATE MRNG/AFTN PD.

ETA/MESOETA HAS THE SFC DETAILS EARLY ON AND WELL FOLLOW THAT GDNC
SINCE NO BIG CHANGES NEEDED ATTM.

.DLH...NONE.
CS

In the hours before

Special weather statement, Sep 2, 9:35 AM CDT, 5 hours 42 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-022000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
935 AM CDT MON SEP 2 2002

...MODERATE RISK OF SEVERE THUNDERSTORMS TODAY...

HAZARD...
THE MAIN THREAT FROM SEVERE THUNDERSTORMS TODAY WILL BE DAMAGING
WINDS AND LARGE HAIL. THE MOST FAVORED AREA IS GENERALLY SOUTH OF A
LINE FROM THE WALKER AND HACKENSACK AREAS...EAST THROUGH DULUTH AND
ON INTO ALL OF NORTHWESTERN WISCONSIN.

DISCUSSION...
A STRONG COLD FRONT WILL MOVE RAPIDLY ACROSS NORTHEASTERN MINNESOTA
THIS MORNING AND ACROSS NORTHWESTERN WISCONSIN THIS AFTERNOON.

SPOTTER ACTIVATION...
NATIONAL WEATHER SERVICE SPOTTER ACTIVATION WILL BE LIKELY TODAY.
.END
CS/CLC
Local storm report, Sep 2, 10:16 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1016 AM CDT MON SEP 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0917 AM    LEADER                    MN   2.50 IN HAIL
09/02/02   CASS                           REPORTED BY CASS
                                          SHERIFFS OFFICE.

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:40 PM CDTFlash Flood WarningDLHPine4 hr
Sep 2, 8:56 AM CDTSevere Thunderstorm WarningDLHCass34 min
Sep 2, 9:01 AM CDTSevere Thunderstorm WarningDLHCass29 min
Sep 2, 9:23 AM CDTSevere Thunderstorm WarningDLHCrow Wing52 min
Sep 2, 1:18 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis57 min
Sep 2, 1:35 PM CDTSpecial Marine WarningDLH85 min
Sep 2, 2:56 PM CDTSpecial Marine WarningDLH94 min
Sep 2, 2:41 PM CDTSevere Thunderstorm WarningDLHBayfield64 min
Sep 2, 4:57 PM CDTTornado WarningDLHPrice33 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.